Iowa, 2018

Cold in Iowa, January 6, 2018

January 6, 2018 · NWS FSD · 4 events in 4 counties and zones

Increasing winds behind retreating high pressure allowed for a brief period of dangerous wind chills during the late night and early morning hours of January 6th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Increasing winds behind retreating high pressure allowed for a brief period of dangerous wind chills during the late night and early morning hours of January 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 5, 10:42 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Jan 5, 10:42 PM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1042 PM CST Fri Jan 5 2018

.SHORT TERM...(This evening through Saturday)
Issued at 226 PM CST Fri Jan 5 2018

The forecast area has largely been dominated by two halves today
with a persistent stratus deck with relatively warmer temperatures
west and clear skies with relatively colder temperatures east.
High pressure responsible for our recent brutally cold
temperatures finally slowly nudges east Saturday with an
approaching warm front from the west. This will lead to a fairly
tricky overnight temperature forecast tonight with a battle
between how much we radiate out in areas of less cloud cover vs
the increasing warm advection aloft. Regardless, looks like one
last cold start on Saturday morning with low temperatures below
zero along and east of I-29. Winds will largely be very light for
most of the night but should increase closer to daybreak resulting
in wind chill values between -15 and -25 across the previously
mentioned area and thus have issued a Wind Chill Advisory for
portions of SW MN and NW IA. Could also see a few stray flurries
overnight across our western counties.

By the daytime hours Saturday, warm air advection aloft will be well
underway with a tightening surface gradient and responsive southerly
surface winds. Look for southerly winds of 15-25 mph with some gusts
up near 30 mph. Will also need to keep an eye on the potential for
some stray very light precip late Saturday/Saturday night with some
weak and fractured frontogenesis moving through the region.
Current thinking is that the drier layer in the warm nose would
eat away at any falling precipitation, and thus will leave mention
out.

.LONG TERM...(Saturday night through Friday)
Issued at 226 PM CST Fri Jan 5 2018

Warmer temperatures finally arrive by Sunday into early next week.
Look for above normal temperatures with highs ranging from the low
30s to perhaps even over 40 across south central SD. Overnight lows
will also remain reasonable with teens and lower 20s.

The main focus in the extended still revolves around the potential
mid-week system. Models continue to advertise a stout shortwave
entering into the Central Plains Wed/Thu of next week but still
differ in details beyond that. The latest ECMWF trended toward the
12z GFS both in track and handling of the 500mb low, but was quite
different from its previous run. Precipitation could initially
start as some sort of wintry mix late Wednesday but cold air would
likely surge in relatively quickly resulting in the primary
precipitation type for the event of snow. Regardless, this will be
a system to watch with a favorable pattern and dynamics for an
impactful storm somewhere in the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1036 PM CST Fri Jan 5 2018

Low to mid-level cloud decks will develop and increase in
thickness slowly throughout the night. Cloud cover will be
abundant Saturday as warm southerly winds continue to bring in
increased moisture. South winds will be breezy during the day, gusting
in the 20 to 30 kt range during the afternoon and evening hours.
No precipitation is expected for the next 24 hours.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Wind Chill Advisory from 3 AM to 10 AM CST Saturday for MNZ071-
     072-080-081-089-090-097-098.

IA...Wind Chill Advisory from 3 AM to 10 AM CST Saturday for IAZ002-
     003-013-014-022.

NE...None.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...VandenBoogart
Hazardous weather outlook, Jan 5, 5:27 PM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
527 PM CST Fri Jan 5 2018

IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-055-056-062-067-062330-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-Minnehaha-
Lincoln SD-
527 PM CST Fri Jan 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Wind chill values from 20 below to 30 below zero will be possible
tonight into Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ020-031-NEZ013-014-SDZ038-052>054-058>061-064>066-068>071-
062330-
Plymouth-Woodbury-Dixon-Dakota-Beadle-Jerauld-Sanborn-Miner-
Aurora-Davison-Hanson-McCook-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay SD-Union-
527 PM CST Fri Jan 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

Wind chill values from 10 below to 20 below zero will be possible
tonight into Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ050-057-063-062330-
Gregory-Brule-Charles Mix-
527 PM CST Fri Jan 5 2018

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Osceola

When
January 6, 3:00 AM CST to 9:00 AM CST
Where
Osceola forecast zone
Reported by
AWOS
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Southerly winds increased to 10 to 20 mph in the predawn hours with lingering below zero temperatures, driving wind chills to -20 to -25.

Cold/Wind Chill, O'Brien

When
January 6, 3:00 AM CST to 9:00 AM CST
Where
O'Brien forecast zone
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Southerly winds increased to 10 to 20 mph in the predawn hours with lingering below zero temperatures, driving wind chills to -20 to -25.

Cold/Wind Chill, Dickinson

When
January 6, 3:00 AM CST to 9:00 AM CST
Where
Dickinson forecast zone
Reported by
AWOS
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Southerly winds increased to 10 to 20 mph in the predawn hours with lingering below zero temperatures, driving wind chills to -20 to -25.

Cold/Wind Chill, Clay

When
January 6, 3:00 AM CST to 9:00 AM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Southerly winds increased to 10 to 20 mph in the predawn hours with lingering below zero temperatures, driving wind chills to -20 to -25.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735394, 735395, 735396, 735397.